A strong cold front and plentiful moisture combined to produce a mix of wintery weather and heavy rain across south central Nebraska on November 9th into the 10th. Strong southerly wind gusts from the previous day (see November 8th Storm Data entry) continued into the early morning hours of November 9th, which allowed for copious amounts of atmospheric moisture to advect into the region ahead of a cold front. The cold front moved through the area from northwest to southeast during the morning and afternoon hours, with little in the way of precipitation. The front slowed down by late afternoon as surface low pressure organized over the Texas and Oklahoma Panhandles, and the cold front eventually stalled out from central Kansas to central Iowa, just southeast of the NWS Hastings County Warning Area (CWA). This resulted in a sharp temperature gradient at the surface across the area, with cold air in the 20s across northwest portions of the CWA, 30s to low 40s across the far southeast CWA, and the surface freezing line from north central Kansas to east central Nebraska. Later during the evening hours, showers and even weak thunderstorms blossomed as moisture and weak instability interacted with the stalled cold front and shallow low level cold air mass. This set the stage for a wintry mix of sleet and freezing rain across south central Nebraska during the evening hours of November 9th. Rain rates were impressive by November standards, and with surface temperatures below freezing, ice accretion began quickly. The greatest ice accretion occurred from around 8pm on the 9th until 2am on the 10th before mid level dry air was advected in from the southwest. The system was not done causing wintry weather across the area, however, as the surface and upper level low pressure ejected northeast from the southern High Plains into the Lower MO Valley and wrap around moisture brought a period of light to moderate snow during the morning hours of the 10, mainly after 4am. Several inches of snow fell across areas mainly north of Interstate 80, with the highest amounts of 4 to 6 inches observed in Greeley County. Only lingering light snow and flurries continued into the afternoon hours of the 10th.
Impacts from the ice were widespread from Webster and Nuckolls Counties northeast to Nance and Polk Counties, particularly in terms of tree damage, where ice accretion of at least one quarter of an inch was observed. Within the broader zone of ice damage, a smaller swath around 30-40 miles wide of more severe impacts appears to have occurred from Adams and Clay Counties northeast to portions of York and Polk Counties. This is where large tree limbs (10 to 15 inches in diameter) were snapped and where power outages were most common and long-lasting, some in excess of 24 hours (mainly rural areas). Also, some of the large tree limbs fell onto roadways and further complicated already hazardous travel conditions. A Cooperative Observer just northeast of Shelby, NE (in Polk County) reported ice accumulation as high as one half inch. School and business closures were numerous not only in the areas affected by ice, but also further north where snow was more prevalent. Meteorologically speaking, this event was impressive due to very high amounts of moisture, and even some instability, that overlapped with near or below freezing temperatures at the surface. Precipitable water values (PWATs) were as high as 1.0 to 1.2 inches, again, anomalously high for November. While this event was certainly towards the higher end of recent ice events, the area was fortunate it wasn’t worse for several reasons: 1) Rain rates, while impressive, were actually too high for optimal and efficient ice accretion 2) surface temperatures were generally one to two degrees too warm for optimal ice accretion 3) Surface winds were relatively light and 4) duration of ice accretion was limited to around 6 hrs. We can say with relatively high confidence that if even one of the above factors was worse, this event could’ve been much more severe. Finally, it's worth noting that for many, this was the most significant precipitation event in around two months, as many areas along and east of Highway 281 received 0.75 to 1 or more of moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 9, 6:04 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Nov 9, 6:04 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
604 PM CST Mon Nov 9 2020
...AVIATION UPDATE...
.DISCUSSION...(This evening through Monday)
Issued at 427 PM CST Mon Nov 9 2020
A few showers and at least patchy drizzle continue to affect
mainly central and eastern portions of the CWA this afternoon,
with radar showing a little more activity developing over south-
central KS. Aloft, the area remains under southwesterly flow,
sitting ahead of an area of mid/upper level low pressure currently
spinning over the Four Corners region. Main thing of note through
the daytime hours today was the passage of the cold front being
quicker than anticipated. The front cleared the CWA by mid-
afternoon (actually much of it by early afternoon), with NNW winds
solidly in place. Sustained speeds have been in the 15-25 MPH
range, with gusts at times upwards of 35 MPH (esp right behind the
frontal passage). Colder air accompanying this front continues to
settle in, with 30s in place everywhere except perhaps extreme
southeastern areas of the CWA.
There were significant changes made to the short term forecast
through Tuesday, mainly affecting this evening through Tuesday
morning. The potential for accumulating snow and icing has gone
up, and a Winter Weather Advisory has been issued for south
central Nebraska.
Models showing the mid/upper level system currently over the Four
Corners region sliding ENE this evening/tonight, looking to end up
roughly over WNW KS/SW NE by 12Z Tuesday. Through the daytime
hours on Tuesday, this system continues on more of a northeastward
track, passing through the heart of the CWA. For much of this
evening, through broader scale lift continues to increase across
the area, models suggest the better chances for precipitation
will be focused across southeastern portions of the CWA, closer to
the sfc/lower level frontal boundary. Later on tonight, that
forcing gradually slides further east, with focus turning more to
the mid/upper level frontogenetical forcing, which will be on the
increase across the western portions of the CWA. That increasing
forcing looks to lingering across northwestern portions of the CWA
through the morning hours, driving the increase in snowfall
amounts.
Precipitation type is still a challenge, even with the main sfc
front pushing further southeast. Surface temperatures are expected
to continue to drop, eventually below freezing CWA-wide (32 deg
line is running SW-NE through the center of the CWA)...but the
colder air off the the sfc lags behind, keeping a nose of above
freezing temps lingering around longer than we'd like. Because of
this, the potential for freezing rain, sleet, then eventually snow
continues for most of the CWA. In the northwest, things are
expected to switch over to snow quicker. There is some lingering
uncertainty with the exact timing of temps cooling off to switch
things over to all snow, so confidence suffers.
Today's 12Z model runs, and hi-res models through the day, have
focused in on the potential for a band to set up roughly along a
line from Elwood to Greeley, where current forecast calls for 3-6"
of snow. If the band sets up as expected and doesn't move much,
totals higher than that aren't out of the question...something for
evening/mid crews to keep an eye on. As you get to roughly a
Genoa- Grand Island-Alma line, more uncertainty with preciptiation
type starts to arise, and snow amounts fall off more into 2-3"
range. The further southeast you go, the greater potential for
icing there is and less snow forecast to accumulate. For areas
along/south of I-80 and along/east of HWY 281, snow totals fall
off to a dusting, but ice accumulations increase up to one to two-
tenths of an inch. Thankfully, significant winds are not expected
through this event, but at least occasional gusts around 25-30
MPH cannot be ruled out. The Tuesday morning commute could be a
messy one.
Along with collab with neighbors, decided to issue a Winter
Weather Advisory for our south central Nebraska counties,
running from 9 PM this evening through 3 PM Tuesday afternoon.
Recent model runs were in pretty good agreement showing a slower
departure of preciptiation, potentially lingering across
northeastern areas into the late afternoon hours. Preciptiation is
expected to have ended by 00Z Wednesday.
Looking to mid-week and into the upcoming weekend, with the
majority of the focus spent on tonight-Tuesday, no changes were
made from the model blend. Models are in pretty good agreement
drying things out through much of Friday, though uncertainty
arises Friday night. In general, upper level flow is progressive,
with occasional weak troughs moving through the Plains, before a
stronger system swings through Friday night/Saturday. At this
point, PoPs are low, with the brunt of the QPF focusing just east
of the CWA. We'll see how models trend.
As far as temperatures go, confidence in highs for Tuesday is not
high, as it will depend on how much snow actually falls and the
timing of the end of precip. Did lower highs, currently
forecasting mid 30s in the E-NE, with lower 40s in the SW. 40s and
some 50s return for mid-late week, with mainly 50s for the
weekend.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 540 PM CST Mon Nov 9 2020
This has been quite a difficult forecast with quite a few things
going on. First and foremost is the winter storm that will be
impacting the region. At the terminals precip is expected to fill
in more over the next few hours and will likely be freezing rain,
though some could be sleet. The transition to snow will happen
overnight, just after midnight for EAR and closer to 4am for GRI.
With freezing rain possible for that long at GRI, some ice
accumulation is expected. Snow is expected to be moderate to heavy
at times during the morning hours before tapering off during the
late morning. Conditions are expected to dry out by around 3pm.
Cigs are expected to continue to flutter the MVFR/IFR line and
bounce around between about 900ft and 1,100 ft throughout the
night and into tomorrow. Don't expect to see clearing until later
in the afternoon as the system pushes out.
Winds will continue to be breezy and gusty out of the north with
sustained winds around 15kts and gusts to around 20kts.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 3 PM CST
Tuesday for NEZ039>041-046>049-060>064-072>077-082>087.
KS...NONE.
&&
DISCUSSION...ADP
AVIATION...ShawkeyHazardous weather outlook, Nov 9, 7:24 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
724 PM CST Mon Nov 9 2020
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
724 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
Through the evening hours, scattered thunderstorms will be
possible across much of the outlook area. Some storms could be
strong, with small hail.
Increasing chances for a wintry mix of precipitation and
accumulating snow is expected to spread across the outlook area
tonight, especially across south central Nebraska. A Winter
Weather Advisory is in effect from 9 PM this evening through 3 PM
Tuesday afternoon. Please refer to the latest advisory message for
additional information.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Winter Weather Advisory is in effect for south central Nebraska
through 3 PM Tuesday afternoon. Please refer to the latest
advisory message for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but any snowfall and icing
reports would be greatly appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, Nov 9, 5:59 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Hastings NE
559 PM CST Mon Nov 9 2020
KSZ006-NEZ084-085-100030-
Smith KS-Franklin NE-Webster NE-
559 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...EASTERN
FRANKLIN AND WESTERN WEBSTER COUNTIES UNTIL 630 PM CST...
At 559 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Riverton, or 30 miles northeast of Phillipsburg,
moving northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Blue Hill, Campbell, Bladen, Riverton and Inavale.
LAT...LON 3991 9896 4035 9881 4035 9835 3983 9873
TIME...MOT...LOC 2359Z 204DEG 33KT 3995 9882
Mangels
Special weather statement, Nov 9, 6:11 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
611 PM CST Mon Nov 9 2020
KSZ006-007-NEZ085-100045-
Jewell KS-Smith KS-Webster NE-
611 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL...
NORTHEASTERN SMITH AND SOUTHERN WEBSTER COUNTIES UNTIL 645 PM CST...
At 611 PM CST, Doppler radar was tracking a strong thunderstorm over
Bellaire, or 35 miles east of Phillipsburg, moving northeast at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red Cloud, Guide Rock, Lebanon, Inavale and Bellaire.
LAT...LON 3977 9873 4018 9863 4006 9831 3973 9860
TIME...MOT...LOC 0011Z 204DEG 32KT 3980 9866
Mangels
Special weather statement, Nov 9, 6:25 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
625 PM CST Mon Nov 9 2020
KSZ006-NEZ084-085-100100-
Smith KS-Franklin NE-Webster NE-
625 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...SOUTHEASTERN
FRANKLIN AND SOUTHWESTERN WEBSTER COUNTIES UNTIL 700 PM CST...
At 624 PM CST, Doppler radar was tracking a strong thunderstorm near
Athol, or 19 miles east of Phillipsburg, moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Franklin, Kensington, Bloomington, Riverton, Athol and Inavale.
LAT...LON 3975 9907 3998 9907 4018 9904 4010 9861
3969 9889
TIME...MOT...LOC 0024Z 201DEG 34KT 3980 9896
MangelsSpecial weather statement, Nov 9, 6:33 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
633 PM CST Mon Nov 9 2020
NEZ075-076-085-086-100100-
Nuckolls NE-Adams NE-Webster NE-Clay NE-
633 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN NUCKOLLS...
NORTHERN WEBSTER AND ADAMS COUNTIES UNTIL 700 PM CST...
At 633 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Bladen to near Lawrence. Movement was north at
40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hastings, Harvard, Blue Hill, Clay Center, Juniata, Fairfield,
Glenvil, Lawrence, Bladen, Roseland, Trumbull, Inland, Ayr, Deweese,
Saronville, Hansen and Rosemont.
LAT...LON 4029 9817 4023 9873 4065 9853 4070 9847
4070 9787
TIME...MOT...LOC 0033Z 202DEG 36KT 4030 9861 4034 9823
MangelsSpecial weather statement, Nov 9, 6:43 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
643 PM CST Mon Nov 9 2020
KSZ006-007-018-100115-
Jewell KS-Smith KS-Osborne KS-
643 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL...EASTERN
SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 715 PM CST...
At 643 PM CST, Doppler radar was tracking a strong thunderstorm near
Portis, or 29 miles west of Beloit, moving northeast at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Burr Oak, Portis and Esbon.
LAT...LON 3954 9872 4000 9858 4000 9839 3995 9823
3951 9856
TIME...MOT...LOC 0043Z 202DEG 44KT 3959 9863
MangelsSpecial weather statement, Nov 9, 7:38 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
738 PM CST Mon Nov 9 2020
NEZ061-074-100200-
Buffalo NE-Kearney NE-
738 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNEY AND SOUTHEASTERN
BUFFALO COUNTIES UNTIL 800 PM CST...
At 738 PM CST, Doppler radar was tracking a strong thunderstorm near
Minden, or 15 miles south of Kearney, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Minden and Gibbon.
LAT...LON 4081 9896 4075 9872 4065 9872 4037 9898
4043 9910
TIME...MOT...LOC 0138Z 204DEG 47KT 4048 9901
Mangels